I’m a 34 year old male who started taking medication to treat my anxiety and depression in early December 2018. I took one tablet a day for just a month before stopping.
Although I could definitely feel the treatment was helping my mood, I noticed that the composition of my body began to change quickly. I began to lose my naturally lean muscle in my arms and chest and grow a layer of fat (giving me a man boob look). My stomach muscles also became incredibly soft and lost all their natural tone. It actually seemed like all of the muscles in my body softened considerably in just a matter of weeks.
I did not make any modifications to my diet or exercise habits during this period, leading me to believe that these changes can only be related to this medication. Also, rather than putting on weight (which was what I was initially concerned about), I have lost several kilograms. I assume this is because I have lost muscle mass but I cannot be sure.
I was worried that this medication may have affected my hormone levels (mainly testosterone), but all my tests have apparently come back normal. My doctor is perplexed at what has happened to my body in such a small space of time as there is no mention of muscle determination/fat accumulation in the listed side effects. Also, other than a couple of anecdotal reports, there is very little information about this phenomenon online.
It has now been over 2 months since I have stopped this medication, and despite my regular cardiovascular exercise, weight training and healthy eating the problem has not resolved.
I feel very self-conscious about what has happened to my body (particularly my chest) and feel even worse than I did before starting the medication. I worry that my body composition may have now permanently changed or will at least remain in such a state for a long time.
Has anyone experienced or come across anything like I have described? If so, what more can I do to try and recover from this?